Ohio, 2008Tornado and Hail in Ohio, April 11, 2008
April 11, 2008 · NWS CLE · 9 events in 8 counties and zones
An area of low pressure passed to the north of Lake Erie during the evening of April 11th. A cold front trailing the low swept east across Ohio.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $450,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of low pressure passed to the north of Lake Erie during the evening of April 11th. A cold front trailing the low swept east across Ohio. Showers and thunderstorms developed ahead of this front with a few of them becoming severe.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Apr 11, 6:10 PM EST, 10 minutes earlier.
Area forecast discussion, Apr 11, 6:10 PM EST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
710 PM EDT FRI APR 11 2008
.SYNOPSIS...
STRONG COLD FRONT OVER CENTRAL INDIANA WILL MOVE EAST ACROSS THE
AREA EARLY TONIGHT. A BROAD AREA OF LOW PRESSURE OVER IOWA WILL
MOVE EAST PASSING NORTH OF THE LAKE TONIGHT AND OFF THE SOUTHERN
NEW ENGLAND COAST ON SATURDAY. A TROUGH WILL EXTEND BACK INTO THE
LOWER LAKES AND UPPER OHIO VALLEY INTO SUNDAY. HIGH PRESSURE OVER
THE CENTRAL STATES WILL BEGIN TO BUILD IN ON MONDAY.
&&
.NEAR TERM /THROUGH SATURDAY/...
TWO AREAS OF STORMS WILL LIKELY AFFECT THE AREA EARLY TONIGHT.
THUNDERSTORMS WERE DEVELOPING ALONG THE FRONT OVER NORTH CENTRAL
INDIANA AND WESTERN LOWER MICHIGAN. THESE STORMS WERE MOVING NE
BUT WITH FURTHER DEVELOP ALONG THE FRONT STORMS WILL LIKELY MOVE
INTO NORTHWEST OHIO LATER THIS AFTERNOON AND EVENING. LARGE AREA OF
SHOWERS AND TSTMS WERE OVER SW OHIO AND WESTERN KY MOVING NE.
STORMS CLOSER TO THE FRONT OVER INDIANA WILL LIKELY HAVE THE
GREATEST CHANCE FOR GOING SEVERE IN NW OHIO THIS LATE AFTERNOON
AND EVENING WHERE THE BEST INSTABILITY SHOULD EXIST. SHOWERS AND
THUNDERSTORMS OVER SW OHIO MOVING NE MAY BE FIGHTING LACK OF
INSTABILITY WITH TOO MUCH CLOUD. HOWEVER FAIRLY STRONG WINDS JUST
ALOFT THAT ALMOST ANY STORMS COULD MIX DOWN SOME STRONG WINDS.
FRONT SHOULD BE EAST OF CLEVELAND SHORTLY AFTER 00Z AND EAST OF
ERIE AROUND MIDNIGHT. WILL TAPER SHOWERS/TSTMS TO CHANCE OF
SHOWERS AFTER FRONT MOVES THROUGH. STRONG PRESSURE GRADIENT WITH
SOME GUSTY WINDS TO NEAR 40 MPH MAY STILL OCCUR IN ADVANCE OF
FRONT EVEN WITHOUT THE THUNDERSTORMS. WENT CLOSE TO MAV GUID WITH
LOWS GENERALLY IN THE MID 40S.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
AS THE SURFACE LOW MOVES EAST A TROUGH WILL EXTEND BACK INTO THE
AREA TROUGH SUNDAY BEFORE HIGH PRESSURE STARTS TO BUILD IN. DEEP
UPPER LEVEL OVER THE UPPER MIDWEST THIS AFTERNOON WILL TRACK SLOWLY
EAST TO NEAR LAKE ERIE SATURDAY EVENING BEFORE OPENING UP AND
ANOTHER UPPER LOW ROTATES THROUGH NEW ENGLAND. THESE SYSTEMS WILL
PULL COLD AIR IN AND KEEP THREAT OF PRECIP GOING OVER THE WEEKEND.
WIDESPREAD SHOWERS SHOULD DEVELOP/OCCUR UNDER THE UPPER LOW AND
SURFACE TROUGH TOMORROW ESPECIALLY IN THE AFTERNOON. THEYLL
CONTINUE SATURDAY NIGHT BUT AS COLD AIR MOVES IN THE SHOWERS WILL
BECOME MIXED WITH OR CHANGE TO SNOW SHOWERS AFTER MIDNIGHT. SNOW
SHOWERS LIKELY SUNDAY MORNING...WITH CHANCE OF RAIN/SNOW SHOWERS
IN THE AFTERNOON. KEPT CHANCE OF LINGERING RAIN/SNOW SHOWERS
SUNDAY NIGHT THEN FAIR MONDAY AS HIGH PRESSURE BEGINS TO BUILD IN.
NORMAL HIGHS AREA IN THE MID 50S AND LOWS IN THE MID AND UPPER
30S. GENERALLY WENT FAIRLY CLOSE TO MAV TEMPS SO HIGHS WILL BE
RUNNING ABOUT 10 TO 15 DEGREES BELOW NORMAL ESPECIALLY SUNDAY AND
MONDAY.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
BOTH GFS AND ECMWF CONSISTENT IN BRINGING LARGE AREA OF HIGH
PRESSURE INTO THE AREA MONDAY NIGHT AND TUESDAY. LARGE AREA OF HIGH
PRESSURE REMAINS IN CONTROL ACROSS THE AREA THROUGH MIDWEEK...BUT
THEN LATEST 12Z GFS AND ECMWF DIFFER BY THURSDAY AS GFS BRINGS
THROUGH WEAK COLD FRONT ACROSS THE AREA. WITH THIS BEING A
RELATIVELY NEW CHANGE THIS RUN WILL HOLD OFF AND LEAN TOWARDS ECMWF
IN KEEPING THINGS DRY ACROSS THE AREA THROUGH THE END OF THE
WEEK...ESP WITH THIS BEING THE END OF THE FORECAST PERIOD.
TEMPS DURING THIS TIME WILL START OFF COOL ACROSS THE AREA AS HIGH
PRESSURE BUILDS IN. WITH HIGH PRESSURE BUILDING IN GUIDANCE LOOKING
GOOD WITH TEMPS DROPPING BACK INTO THE LOWER 30S ACROSS THE AREA.
WENT A BIT BELOW GUIDANCE ESP ACROSS WESTERN HALF OF FORECAST AREA
GIVEN CLEARING SKIES BY THEN...THEN TRANSLATED SOME RADIATING
CONDITIONS TUESDAY NIGHT ACROSS EASTERN PORTIONS OF THE FORECAST
AREA. AS HIGH PRESSURE BUILDS ACROSS THE EAST COAST THROUGH THE WEEK
ALLOWED FOR GRADUALLY MODERATING TEMPS ACROSS THE FORECAST AREA AS A
MORE SOUTHERLY FLOW DEVELOPS LATER IN THE WEEK.
&&
.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
COLD FRONT STILL WEST OF THE FORECAST AREA BUT A SINGLE LINE OF
CONVECTION CONTINUES TO MOVE THROUGH NORTHWEST OHIO. WITH LOSS OF
DAYTIME HEATING AND EXTENSIVE CLOUD COVER ACROSS NE OH/NW PA...THE
THINKING AT THIS POINT IS THAT THIS LINE WILL CONTINUE TO WEAKEN
AS IT MOVES EASTWARD. FOR THE TAFS...WILL MENTION THUNDER AT
FDY/MFD BUT ONLY MENTION SHOWERS AND SOME CBS THIS EVENING.
ASIDE FROM THE BRIEF DROP TO IFR/MVFR WITH THESE SHOWERS...SHOULD
BE A QUIET NIGHT.
LOW PRESSURE WILL APPROACH FROM THE WEST OVERNIGHT WITH AN
EXTENSIVE DECK OF LOW MVFR CLOUDS EXPECTED TO SPREAD ACROSS ALL
TERMINALS BEFORE DAYBREAK. TOUGH CALL ON HOW TO HANDLE THE
SCATTERED RAIN SHOWERS TOMORROW ASSOCIATED WITH THE UPPER LOW
ITSELF. WILL LIKELY SEE SHOWERS ALL DAY AT TOL/FDY DUE TO CLOSE
PROXIMITY OF THE LOW. FURTHER EAST THERE APPEARS TO BE A WEAK DRY
SLOT EXPECTED TO PUSH UP THE INTERSTATE 71 CORRIDOR TOMORROW
MORNING. A TROUGH WILL ROTATE FROM SOUTHERN LOWER MICHIGAN TO
NORTHWEST OHIO LATE IN THE DAY SATURDAY WHICH WILL LIKELY TRIGGER
MORE SCATTERED SHOWERS AND TRIED TO INDICATE THIS IN THE TAFS LATE
IN THE PERIOD.
OUTLOOK...MVFR CEILINGS WILL CONTINUE THROUGH THE DAY SATURDAY
AND SATURDAY NIGHT AS RAIN SHOWERS WILL MIX WITH/CHANGE TO SNOW
SHOWERS SAT NIGHT. MVFR CEILINGS MAY LINGER INTO MONDAY ALONG WITH
A FEW SHOWERS. HIGH PRESSURE WILL BUILD IN BY TUESDAY ALLOWING FOR
VFR CONDITIONS BY THEN.
&&
.MARINE...
STILL WONDER IF THERE WILL BE A PERIOD OF 15 TO 25 KNOT WINDS LATE
TODAY INTO EARLY EVENING WITH THE COLD FRONT BUT AFTER BACK AND
FORTH ON THIS THE PAST FEW DAYS...UNLESS SUCH CONDITIONS ARE
OCCURRING OR IMMINENT AT FORECAST ISSUE TIME...WILL STAY WITH JUST
THE 10 TO 20 KTS PER PREVIOUS FORECAST. WEAKENING LOW PRESSURE
MOVING SE ACROSS LAKE ERIE THROUGH SATURDAY SHOULD KEEP LOW UNDER 15
KTS UNTIL SUNDAY WHEN FLOW LINES BACK UP OUT OF THE NNW AND SHOULD
INCREASE TO 15 TO 25 KTS THEN.
HIGH PRESSURE MOVING INTO LAKE ERIE BY TUESDAY WILL MEAN DIMINISHED
WINDS WITH LIGHT AND VARIABLE FLOW BECOMING SW AND INCREASING WED
BUT TEMPS WARMER THAN LAKE SURFACE SHOULD LIMIT WINDS AND WAVES AT
THE LAKE SURFACE
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.
&&
SYNOPSIS...RANDEL
NEAR TERM...RANDEL
SHORT TERM...RANDEL
LONG TERM...ABE
AVIATION...LEINS
MARINE...ADAMS
Hazardous weather outlook, Apr 11, 3:46 AM EST, 14 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
446 AM EDT FRI APR 11 2008
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-120900-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-
WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
446 AM EDT FRI APR 11 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT
A COLD FRONT WILL MOVE THROUGH THE AREA LATE THIS AFTERNOON AND
EVENING. SOME OF THE THUNDERSTORMS COULD BE SEVERE WITH DAMAGING
WINDS AND LARGE HAIL. AN ISOLATED TORNADO IS ALSO POSSIBLE.
AHEAD OF THE COLD FRONT IT WILL BE WINDY. WIND GUSTS TO 40 MPH MAY
OCCUR AT SOME LOCATIONS THIS AFTERNOON AND EVENING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
TEMPERATURES MAY GET COLD ENOUGH THIS WEEKEND THAT SOME SNOW SHOWERS
COULD OCCUR. ANY SNOW ACCUMULATIONS WILL BE LIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED AFTER 3 PM TODAY.
LEZ061-142>149-162>169-120900-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
446 AM EDT FRI APR 11 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.
.DAY ONE...TODAY AND TONIGHT
A COLD FRONT WILL MOVE THROUGH THE AREA LATE THIS AFTERNOON AND
EVENING. SOME OF THE THUNDERSTORMS COULD BE SEVERE WITH DAMAGING
WINDS AND LARGE HAIL.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED ON THE LAKE.
Event by event
7 hail, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.
Tornado, Lucas
- When
- April 11, 6:20 PM EST to 6:30 PM EST
- Where
- Lucas County, 1 mi N of Curtice to 0.5 mi SW of Reno Beach
- Rating
- EF1
- Path length
- 5.25 mi
- Path width
- 35 yd
- Property damage
- $200,000
- Reported by
- NWS Storm Survey
- Coordinates
- 41.635, -83.370
A tornado touched down in eastern Lucas County about a mile north of Curtice near the intersection of North Curtice Road and State Route 2. The tornado traveled northeast for about five miles and lifted near Reno Beach. The damage path was intermittent and no more than 35 yards in width. Several camping trailers were overturned by the tornado and a large sign was blown down. Dozens of trees were toppled along the damage path.
Hail, Marion
- When
- April 11, 7:45 PM EST
- Where
- Marion County, Marion
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.580, -83.130
Penny sized hail was observed.
Hail, Huron
- When
- April 11, 7:55 PM EST
- Where
- Huron County, 6 mi S of Norwalk
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 41.143, -82.620
Penny size hail was observed.
Thunderstorm Wind, Lorain
- When
- April 11, 8:15 PM EST to 8:30 PM EST
- Where
- Lorain County, 1.33 mi SSE of Amherst to 1.96 mi NNW of Elyria
- Measured
- 78 kt (90 mph) estimated gust
- Property damage
- $250,000
- Reported by
- NWS Storm Survey
- Coordinates
- 41.382, -82.210
A thunderstorm downburst with winds of 80 to 90 mph moved across portions of Lorain County. The downburst began near the intersection of the Ohio Turnpike and State Route 58 and continued east northeast to near the Midway Mall in Elyria. Pockets of downed trees were observed in several locations just to the north of the Turnpike. The Ohio turnpike was closed near Exit 140 for several hours after a high tension power pole partially collapsed causing a power line to fall onto the road surface.
Hail, Ashland
- When
- April 11, 8:25 PM EST
- Where
- Ashland County, Sullivan
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 41.030, -82.230
Penny size hail was observed.
Hail, Medina
- When
- April 11, 8:35 PM EST
- Where
- Medina County, Medina
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 41.130, -81.870
Quarter size hail was observed by an off duty National Weather Service employee.
Hail, Portage
- When
- April 11, 10:14 PM EST
- Where
- Portage County, 0.27 mi NNW of Atwater
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.023, -81.173
Penny size hail was observed.
Hail, Trumbull
- When
- April 11, 10:35 PM EST
- Where
- Trumbull County, 5 mi E of Cortland
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.330, -80.634
Penny size hail was observed.
Hail, Trumbull
- When
- April 11, 10:36 PM EST
- Where
- Trumbull County, Niles
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.180, -80.770
Penny size hail was observed.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Tennessee, April 11, 20081 injured · $5.4 million · EF3 · 24 events
- Tornado and Flash Flood in Kentucky, April 11, 20081 injured · $2.0 million · EF2 · 30 events
- Tornadoes and Flash Flood in Kentucky, April 11, 2008$539,000 · EF2 · 12 events
- Rip Current in Florida, April 11, 20081 death · 1 event
- Tornadoes and Hail in Alabama, April 11, 2008$2.0 million · EF0 · 19 events
- Hail and Damaging Winds in Mississippi, April 11, 2008$1.2 million · 2.75 in hail · 19 events
- Tornadoes and Hail in Alabama, April 11 to 12, 2008$228,000 · EF0 · 23 events
- Hail and Damaging Winds in West Virginia, April 11, 20081 injured · $213,000 · 1.75 in hail · 14 events
- Hail and Damaging Winds in Georgia, April 11, 2008$385,000 · 1 in hail · 8 events
- Hail and Damaging Winds in Kentucky, April 11, 20083 injured · $90,000 · 70 kt wind · 10 events
- Hail and Damaging Winds in Tennessee, April 11, 2008$128,000 · 1 in hail · 18 events
- Tornadoes and Hail in Louisiana, April 11, 2008$180,000 · EF0 · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 96607, 96608, 96614, 96609, 96615, 96610, 96611, 96612, 96613.